Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

August 2, 2015Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2015, 7:35 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 55 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2015, 7:35 AM CDT (12:35 UTC)
Expired
Aug 2, 2015, 8:30 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 204 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:35 AM CDTHAIL 1.751 N Perham, MNAT LITTLE PINE LAKE VIA SOCIAL MEDIA
Aug 2, 7:35 AM CDTHAIL 1.753 Nne Perham, MNAT LITTLE PINE LAKE VIA SOCIAL MEDIA
Aug 2, 7:40 AM CDTHAIL 2.53 Ne Perham, MNPICTURE FROM SOCIAL MEDIA
Aug 2, 7:40 AM CDTHAIL 2.5Perham, MNPICTURE FROM SOCIAL MEDIA
Aug 2, 7:50 AM CDTHAIL 0.882 E New York Mills, MNFROM SOCIAL MEDIA
Aug 2, 7:50 AM CDTHAIL 0.882 E New York Mills, MNFROM SOCIAL MEDIA
Aug 2, 7:55 AM CDTHAIL 13 S New York Mills, MNFROM SOCIAL MEDIA...ESTIMATED SIZES RANGED FROM NICKEL TO QUARTER SIZE.
Aug 2, 8:10 AM CDTHAIL 0.886 E Henning, MN
Aug 2, 8:20 AM CDTHAIL 1.256 Ene Parkers Prairie, MNPICTURE ON SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KFGF 021235
SVRFGF
MNC111-159-021330-
/O.NEW.KFGF.SV.W.0095.150802T1235Z-150802T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
735 AM CDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 830 AM CDT

* AT 734 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PERHAM...OR
  19 MILES SOUTHEAST OF DETROIT LAKES...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NEW YORK MILLS AROUND 750 AM CDT.
  BLUFFTON AND DEER CREEK AROUND 800 AM CDT.
  WADENA AROUND 805 AM CDT.
  VERNDALE...WRIGHTSTOWN AND ALDRICH AROUND 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4637 9487 4637 9516 4614 9515 4644 9590
      4669 9566 4644 9481
TIME...MOT...LOC 1234Z 313DEG 39KT 4662 9553 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
3 follow-up statements
928 
WWUS53 KFGF 021251
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 AM CDT SUN AUG 2 2015

MNC111-159-021330-
/O.CON.KFGF.SV.W.0095.000000T0000Z-150802T1330Z/
WADENA MN-OTTER TAIL MN-
751 AM CDT SUN AUG 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHWESTERN WADENA AND NORTHEASTERN OTTER TAIL COUNTIES...

AT 751 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW YORK
MILLS...OR 32 MILES SOUTHEAST OF DETROIT LAKES...MOVING SOUTHEAST AT
45 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  BLUFFTON AROUND 755 AM CDT.
  DEER CREEK AROUND 800 AM CDT.
  WADENA AROUND 805 AM CDT.
  WRIGHTSTOWN AROUND 810 AM CDT.
  VERNDALE AND ALDRICH AROUND 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4637 9487 4637 9516 4614 9515 4644 9590
      4669 9566 4644 9481
TIME...MOT...LOC 1251Z 313DEG 39KT 4649 9533 

HAIL...1.50IN
WIND...<50MPH
 
$$

DTR
335 
WWUS53 KFGF 021311
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 AM CDT SUN AUG 2 2015

MNC159-021321-
/O.CAN.KFGF.SV.W.0095.000000T0000Z-150802T1330Z/
WADENA MN-
811 AM CDT SUN AUG 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WADENA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4629 9552 4647 9516 4635 9516 4614 9515
TIME...MOT...LOC 1311Z 325DEG 46KT 4627 9522 

$$

MNC111-021330-
/O.CON.KFGF.SV.W.0095.000000T0000Z-150802T1330Z/
OTTER TAIL MN-
811 AM CDT SUN AUG 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR EAST CENTRAL OTTER TAIL COUNTY...

AT 811 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WRIGHTSTOWN...
OR 26 MILES NORTH OF ALEXANDRIA...MOVING SOUTHEAST AT 55 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL OTTER TAIL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4629 9552 4647 9516 4635 9516 4614 9515
TIME...MOT...LOC 1311Z 325DEG 46KT 4627 9522 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTR
301 
WWUS53 KFGF 021327
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 AM CDT SUN AUG 2 2015

MNC111-021337-
/O.EXP.KFGF.SV.W.0095.000000T0000Z-150802T1330Z/
OTTER TAIL MN-
827 AM CDT SUN AUG 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL COUNTY
WILL EXPIRE AT 830 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  SEVERE 
THUNDERSTORM WARNINGS ARE IN EFFECT FOR PARTS OF TODD COUNTY.  

LAT...LON 4629 9552 4647 9516 4635 9516 4614 9515
TIME...MOT...LOC 1326Z 313DEG 39KT 4627 9522 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:15 AM CDT, 20 minutes earlier.

Area forecast discussion, Aug 2, 7:15 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 AM CDT SUN AUG 2 2015

.UPDATE...
ISSUED AT 713 AM CDT SUN AUG 2 2015

WESTERN EDGE OF STORMS RAPIDLY INTENSIFIED AROUND 530-6 AM AS IT
MOVED INTO A VERY FAVORABLE SHEAR ENVIRONMENT. 0-6 KM BULK SHEAR
OF 50 KTS NOTED ON SPC MESO PAGE FARGO-DTL-WADENA AREA. UDPATED TO
ADD POPS INTO WADENA AND OTTER TAIL COUNTIES FOR 2-3 HOURS AND
REMOVED POPS FROM GFK-CKN-BDE AREAS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 358 AM CDT SUN AUG 2 2015

UPPER LEVEL SHORT WAVE MOVING INTO CNTRL MANTIOBA AND NW ONTARIO
EARLY THIS MORNING. A COLD FRONT OUT AHEAD OF IT MOVING INTO SE ND
AND CNTRL MN. BEHIND THE FRONT IS AN AREA OF 50 KT BULK SHEAR AND
ENOUGH INSTABILITY TO PRODUCE A AXIS OF THUNDERSTORMS. OVERALL
ACTIVITY AND INTENSITY LESS THAN EARLIER SATURDAY EVENING...BUT A
LITTLE UPWARD TICK IN INTENSITY HAS OCCURED SINCE 230 AM FROM FAR
NE ND INTO NW MN. THIS AREA WILL CONTINUE TO MOVE SOUTHEAST THRU
THE EARLY MORNING...AND WILL CONTINUE WITH ISOLD/SCT TRW IDEA INTO
NW MN THRU MID MORNING AS PREV FCST. OTHERWISE NORTH WINDS TODAY
PICKING UP 10 TO 20 KT RANGE AND COOLER WEATHER WITH HIGHS MOSTLY
70S. HIGH PRESSURE SLIDES INTO CNTRL ND TONIGHT AND LINGERS THERE
MONDAY. MEANWHILE AS UPPER LOW IN WRN HUDSON BAY SHIFTS SOUTH-
SOUTHEAST INTO NW ONTARIO SOME WRAPAROUND STRATOCU TO BRUSH FAR NE
FCST AREA MONDAY. COOLER AIRMASS IN PLACE ESP IN LAKE OF THE WOODS
REGION WHERE HIGHS MAY NOT GET OUT OF THE 60S.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 358 AM CDT SUN AUG 2 2015

CLOUDS MAY LINGER IN FAR NE FCST AREA INTO MON NIGHT OR TUESDAY
BUT OTHERWISE HIGH PRESSURE IN CONTROL WITH CENTER STILL OVER
CNTRL ND.

FOR WEDNESDAY THROUGH SATURDAY...
LONG WAVE TROUGH INTENSIFIES A BIT OVER THE PACIFIC NORTHWEST
WHILE THE UPPER LEVEL TROUGH OVER THE GREAT LAKES/SOUTHEAST CANADA
WEAKENS THROUGH THE PERIOD. LONG WAVE RIDGE BUILDS FROM THE HIGH
PLAINS INTO CENTRAL CANADA BY THE END OF THE PERIOD.

THE ECMWF WAS FASTER THAN THE GFS THROUGH MUCH OF THE PERIOD BUT THE
GFS BECOMES FASTER BY THE END OF THE PERIOD.  THE GFS WAS TRENDING
FASTER WHILE THE ECMWF WAS TRENDING SLOWER OVER THE LAST COUPLE
RUNS. WILL BLEND THE TWO MODELS.

HIGH TEMPS DECREASED A DEGREE OR TWO FOR WED AND ABOUT A DEGREE FOR
THU. TEMPS WERE GENERALLY INCREASED A DEGREE OR TWO FOR FRI AND SAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 713 AM CDT SUN AUG 2 2015

VFR CONDITIONS TODAY WITH SOME SCATTERED CU AND AC BEHIND A COLD
FRONT. EXPECT A NORTH WIND 8 TO 15 KTS WITH SOME GUSTS TO 20 KTS
OR SO IN THE RRV AND E ND. WINDS TO DIMINISH THIS EVENING WITH
MAINLY CLEAR SKIES AT TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...RIDDLE
LONG TERM...JH/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Aug 2, 4:58 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
458 AM CDT SUN AUG 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
458 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MORNING THUNDERSTORMS WILL OCCUR OVER PARTS OF
NORTHWESTERN MINNESOTA AND THE CENTRAL RED RIVER VALLEY BEHIND A
COLD FRONT DROPPING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS
EXPECTED. THE THREAT FOR THUNDERSTORMS WILL END BY NOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY AND TUESDAY. WEDNESDAY
THROUGH SATURDAY WILL SEE A RISK OF A FEW SHOWERS AND
THUNDERSTORMS. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Aug 2, 6:44 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 AM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             2 N FERTILE             47.56N 96.29W
08/02/2015  M1.00 INCH       POLK               MN   PUBLIC

            VIA SOCIAL MEDIA

0610 AM     HAIL             5 E FERTILE             47.53N 96.18W
08/02/2015  M1.00 INCH       POLK               MN   PUBLIC

            VIA SOCIAL MEDIA

&&

DRIDDLE
Local storm report, Aug 2, 7:30 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 AM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             OGEMA                   47.10N 95.92W
08/02/2015  M1.75 INCH       BECKER             MN   PUBLIC

            VIA SOCIAL MEDIA

0700 AM     HAIL             CALLAWAY                46.98N 95.91W
08/02/2015  M1.75 INCH       BECKER             MN   PUBLIC

            VIA SOCIAL MEDIA

0705 AM     HAIL             4 NE RICHWOOD           47.02N 95.76W
08/02/2015  M1.50 INCH       BECKER             MN   PUBLIC

            VIA SOCIAL MEDIA

0715 AM     HAIL             ROCHERT                 46.86N 95.69W
08/02/2015  M1.75 INCH       BECKER             MN   PUBLIC

            AT COTTON LAKE VIA SOCIAL MEDIA

0719 AM     HAIL             ROCHERT                 46.86N 95.69W
08/02/2015  M1.75 INCH       BECKER             MN   PUBLIC

            VIA SOCIAL MEDIA

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:22 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau53 min
Aug 2, 12:01 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau38 min
Aug 2, 6:01 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk44 min
Aug 2, 6:27 AM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen, Norman33 min
Aug 2, 6:58 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.